Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 138, NWS Pittsburgh, PA

July 11, 2021Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 11, 2021, 5:11 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 5:11 PM EDT (21:11 UTC)
Expired
Jul 11, 2021, 5:45 PM EDT
In force
34 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 2:40 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS51 KPBZ 112111
SVRPBZ
PAC063-129-112145-
/O.NEW.KPBZ.SV.W.0138.210711T2111Z-210711T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
511 PM EDT Sun Jul 11 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Indiana County in west central Pennsylvania...
  East central Westmoreland County in southwestern Pennsylvania...

* Until 545 PM EDT.

* At 510 PM EDT, a severe thunderstorm was located near Derry, or 9
  miles east of Latrobe, moving northeast at 45 mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Blairsville...                    Black Lick...
  New Florence...                   Seward...
  Bolivar...                        Armagh...
  Brush Vly...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4044 7895 4028 7906 4027 7925 4036 7929
      4047 7924 4063 7885
TIME...MOT...LOC 2110Z 244DEG 40KT 4036 7921 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown
2 follow-up statements
901 
WWUS51 KPBZ 112127
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
527 PM EDT Sun Jul 11 2021

PAC063-129-112145-
/O.CON.KPBZ.SV.W.0138.000000T0000Z-210711T2145Z/
Indiana PA-Westmoreland PA-
527 PM EDT Sun Jul 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...

At 527 PM EDT, a severe thunderstorm was located 7 miles west of
Vinco, or 7 miles west of Nanty-Glo, moving northeast at 45 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
New Florence...                   Seward...
Bolivar...                        Armagh...
Brush Vly...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4032 7903 4035 7915 4038 7916 4051 7913
      4063 7885 4044 7895
TIME...MOT...LOC 2127Z 244DEG 40KT 4045 7898 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown
313 
WWUS51 KPBZ 112141
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
541 PM EDT Sun Jul 11 2021

PAC063-129-112150-
/O.EXP.KPBZ.SV.W.0138.000000T0000Z-210711T2145Z/
Indiana PA-Westmoreland PA-
541 PM EDT Sun Jul 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INDIANA AND EAST
CENTRAL WESTMORELAND COUNTIES WILL EXPIRE AT 545 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern and west central Pennsylvania.

LAT...LON 4032 7903 4035 7915 4038 7916 4051 7913
      4063 7885 4044 7895
TIME...MOT...LOC 2140Z 244DEG 40KT 4051 7883 

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 11, 3:00 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
300 PM EDT Sun Jul 11 2021

.SYNOPSIS...
Showers and thunderstorms appear promising today and tomorrow as a
low pressure system stalls to our west.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Increasing jet ascent, with frontogenesis in the low levels will
support continued thunderstorm development this afternoon.
Coincident with southerly sfc winds, northeasterly moving cells will
ingest SRH. The best favored area for rotating discrete cells will be
near the I-80 corridor as it interacts with a warm front situated
west to east in that area.

By 8pm, the potential for strong thunderstorms should reduce
significantly as the atmosphere stabilizes from remnant showers/storms.
However, isolated showers will likely prevail as we continue to
reside in the warm sector.

With regards to flooding: PWAT values will linger close
to 2 inches, so moderate to heavy downpours have the potential to
occur. However, with high wind shear, periods of showers and storms
should continue to progress quickly across the area. Training storms
in urban areas would be the only chance for localized flooding.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
Isolated thunderstorms will once again look promising tomorrow as
the region reside under the warm sector. Convection will likely
begin around the late afternoon/early evening after prolong sfc
heating. Based on DCAPE values, wind would likely be the threat form
downbursts.

By Tuesday morning, a ridge to our east will amplify and the risk
for storms/showers will decrease. However, hot and humid conditions
will prevail.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Warm and humid conditions will prevail throughout the week under
southwest flow. Thunderstorm chances will remain in the forecast as
weak shortwaves periodically advance through the Ohio River Valley.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Shower and thunderstorm chances expected this afternoon as a warm
front lifts north across the region.

.Outlook...
Periodic restrictions with showers and storms will be possible into
next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 11, 5:03 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
503 PM EDT Sun Jul 11 2021

PAZ009-015-016-022-023-073>076-WVZ021-509>514-122115-
Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
503 PM EDT Sun Jul 11 2021

...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-012-122115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-
503 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 1:27 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
127 PM EDT Sun Jul 11 2021

OHZ049-050-058-059-068-069-WVZ002>004-012-111800-
Guernsey-Monroe-Jefferson-Noble-Harrison-Belmont-Marshall-Brooke-
Ohio-Wetzel-
127 PM EDT Sun Jul 11 2021

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT EASTERN HARRISON...SOUTHERN JEFFERSON...
SOUTHEASTERN GUERNSEY...MONROE...BELMONT...EASTERN NOBLE...OHIO...
NORTHWESTERN WETZEL...MARSHALL AND BROOKE COUNTIES...

At 126 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Byesville to 6 miles east
of Caldwell to 9 miles north of Marietta. Movement was northeast at
40 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Wheeling...                       Moundsville...
Martins Ferry...                  New Martinsville...
St. Clairsville...                Bellaire...
Barnesville...                    Cadiz...
Warwood...                        Bethlehem...
Woodsfield...                     West Liberty...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 188 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 11.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3956 8081 3960 8085 3958 8089 3961 8095
      3954 8104 3957 8105 3958 8126 3961 8127
      3961 8128 3959 8129 3960 8139 3963 8143
      3973 8143 3999 8149 4045 8090 4018 8054
      3955 8064 3953 8078
TIME...MOT...LOC 1726Z 244DEG 34KT 3995 8142 3975 8138 3954 8138
Special weather statement, Jul 11, 3:31 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
331 PM EDT Sun Jul 11 2021

PAZ014-021-022-073-112000-
Armstrong-Butler-Westmoreland-Allegheny-
331 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...
NORTHWESTERN WESTMORELAND AND SOUTHWESTERN ARMSTRONG COUNTIES...

At 331 PM EDT, a strong thunderstorm was located near Sarver, or 11
miles south of Butler, moving northeast at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Kittanning...                     Lower Burrell...
Harrison Township...              Tarentum...
Natrona Heights...                Brackenridge...
Ford City...                      Sarver...
Freeport...                       West Kittanning...
Saxonburg...                      Russellton...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4058 7987 4074 7990 4095 7967 4089 7944
      4070 7933
TIME...MOT...LOC 1931Z 227DEG 37KT 4071 7981

Brown

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:31 PM EDTSpecial Weather StatementPBZArmstrong29 min
Jul 11, 4:41 PM EDTTornado WarningPBZJefferson14 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.